Format

Send to

Choose Destination
N Engl J Med. 1980 Oct 2;303(14):782-7.

Development of a scleroderma-like illness during therapy with L-5-hydroxytryptophan and carbidopa.

Abstract

A scleroderma-like illness developed in a patient treated with L-5 hydroxytryptophan (L-5HTP) and carbidopa for intention myoclonus. The patient had high plasma kynurenine levels that remained high when the L-5HTP-carbidopa combination was discontinued, However, levels rose futher on drug rechallenge, suggesting that the drug unmasked an abnormality in one of the enzymes that catabolize kynurenine. Plasma kynurenine was also determined to be high in seven of 15 patients wth idiopathic scleroderma, but not in eight patients with intention myoclonus treated with L-5HTP and a decarboxylase inhibitor and in whom scleroderma did not develop or in 10 patients with Parkinson's disease treated wth L-dopa and carbidopa. Our data and studies in the literature suggest that two factors may be important in the pathogenesis of some scleroderma-like illness: high plasma serotonin and the abnormality associated with elevated kynurenine.

PMID:
6997735
DOI:
10.1056/NEJM198010023031403
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center